80 mg of prednisone now recommend : Heard back from... - PMRGCAuk

PMRGCAuk

11,795 members21,525 posts

80 mg of prednisone now recommend

twriller
twriller

Heard back from my rheumatologist today. She said she consulted with other rheumatologists in her practice but said I could feel free to get a second opinion! I don't want or need a second opinion. I just need her to figure out how to treat me as an atypical patient meaning I didn't respond to the normal protocol. And her group is in a big hospital and is recommended as one of the top ones. I sometimes feel like she's just trying to push me off because she doesn't know how to treat me. Anyway she did say to try going up to 80 mg of Prednisone for 1 week to see if that helped. She also said she spoke to the pathologist who said my biopsy was absolutely positive for GCA. I know it's going to make me feel really weird because 40 and 60 did so I know 80 will, but I will have to try and put up with it for a week and hope that it gives me some relief from the pain in my temples.

18 Replies
oldestnewest

That is a start , brilliant!

Well done you for preserving.

Yes , it will make you feel the side effects more acutely , but the most important thing is to keep a chart each day as to wether the level of Pain you are feeling improves over the week.

If it does , even just in part , you know the dose is working for your GCA symptoms and you should continue on the higher dose until symptoms greatly improve , as we have said many of us were on high doses for a month before a GCA taper.

If there is only a small improvement it doesn't mean your Rheumy should drop the dose after a week either but give it chance to reduce the Pain , it may just need time , again the high dose should be continued.

You still also need to speak to your GP or the Rheumatologist in case any of your other conditions are causing Nerve related , non GCA/ PMR , pain that is confusing things and slowing your recovery.

If you aren't already on medication to help your other Health issues you may need to be , if you are on other medication the dose may need increasing or the type of medication may need changing.

You may find that the only way you can get rid of Flare symptoms in general , and get control of your Pain Management , is by having a combination of medications , and structured Self Care and Therapy, that prevent you triggering Flares for anything you suffer from.

This can be helped with consultation with a Pain Management Clinic and in the future Physiotherapy assistance.

For now , no excess activity .

Proper Pacing , proper rest , and no jumping up to try and do a load of jobs in a few days time if you feel better , just because the Pain settles doesn't mean your body can cope with too much activity. Try it that Pain will pop back out like a Champagne cork!

Plenty of fluids and nutritious light food and do whatever helps you to relax.

You need this Self Care in place to allow the Medication to do it's work and allow you to see that it is working.

Keep up updated and glad you are getting a step further xx

Some people here had to go up to 80 mg to get op top of their GCA. And from what I´ve heard it did help. It is only for a while, then you feel better again. good luck.

Hidden
Hidden

Hopefully this increase will give you some relief. It is good to make peace with a few days, weeks or a month or two on a high dose and the the reduction from that. Its better than a lifetime of sight loss. Gold star for being proactive.

In terms of tracking dose and symptoms, I agree with bee that a record helps. Because I have diabetes I keep a record of my blood sugar, insulin, pred, how I feel and my pain and fatigue levels. I also record basic activities. I mark pain and other symptoms out of 10. It allows me to tell Dr and rheumy how I have been doing.

At the moment try and take thing easy. As much as pred allows you at the moment, if you get fatigued rest. I napped whenever I got the feeling to. But I am lucky I don't work or have any dependents etc. I hope you find this dose works really well. 🌻

Blearyeyed
Blearyeyed in reply to Hidden

Yes , and keeping a record including your activities as well as symptoms and meds like that isn't just good for using to prove things to the Doctor .

It really helps to make it easier , especially in the initial months to see what things you might have done during or around your High Pain Days so you can learn what your triggers are and know which activities to adapt or avoid to reduce the Flares.

Hidden
Hidden in reply to Blearyeyed

It has been really good for that and seeing improvements over the months and then years!

Blearyeyed
Blearyeyed in reply to Hidden

I now have a new drug in my book so I will be watching the results carefully over the next week for Pain or any new things , not just the " bad" but the " good" .

I'm hoping it will be all " good"!😋😂😂😂😘

Hidden
Hidden in reply to Blearyeyed

Me too🤞🤗

80 mgs will be a challenge but hopefully well worth it and safeguarding your precious eyesight. Clear the decks! Getting well again is all that matters. Just cherish yourself for now. 🌺

Well done for keeping up with getting this sorted. Just because a hospital is said to be the best doesn’t mean every individual doc is the best in every field within their field. Keep an open mind about a second opinion but in the meantime strap in for this particular ride. There have been people here who have had to go very high like this before getting things under control and it didn’t always happen over night, so take heart.

PMRpro
PMRproAmbassador

At last - I can't understand how she wasn't aware of it though - there are outliers in every patient population. And with a postive biopsy she had no excuse!

Could you please complete your profile with the info you provided in earlier posts. It does help us if we can quickly check your history without having to read past posts and replies.

DorsetLady
DorsetLadyPMRGCAuk volunteer

80mg can be challenging, I was on it for 2 weeks, but you’ll get through it! And it will stop any sight problems - probably the most important aspect in GCA.

I know this will sound odd, but if you are having pain all over your head (like I did) my Hairdresser showed my how to spread my fingers through my hair and tug gently all over my head. It comes from a sort of Shiatsu.

Otherwise, I sincerely hope that 80mg does it for you.

Blearyeyed
Blearyeyed in reply to jinasc

Yes , that's a good tip , doing that helps me , especially when the pain is the type that feels hot and makes you scalp feel tingly and itchy.

A little Vicks vapour rub on the temples , between the eyebrows and on the neck behind the ears ( away from the eyes) also helps relieve that full scalp pressure pain.

jinasc
jinasc in reply to Blearyeyed

My hairdresser explained every hair on your body has a little muscle where the root is...........it tightens up, and tugging helps it relax.

Blearyeyed
Blearyeyed in reply to jinasc

Oh gosh I've never thought of it like that but yes when you look at those old science book diagrams of what the skin does to move hairs in temperature regulation then of course it does that.

It's making my head itch just thinking about it !!

I was started at 80 mgs and stayed there for a month. It is doable.

twriller
twriller in reply to Mikb

Did it work for you and what did you do after that?

Mikb
Mikb in reply to twriller

I think i went to 75 for 2 weeks then 70 for a month. And yes it worked. It saved my sight as my right eye was affected. It was actually my optometrist who suspected GCA and sent me immediately to a hospital.

You may also like...